A hypoglycemia (short: hypo) has a tight relation to the diabetes therapy and can catch every diabetic treated with insulin or blood-sugar lowering oral drugs (sulfonyl urea).
If blood glucose is lower than 60 mg/dl (3.3 mmol/l) the body – especially the brain - lacks sugar and therefore energy. Typical warning symptoms can occur at blood sugar values of 80 mg/dl (4.4 mmol/l) or higher if blood glucose goes down very quickly. Hypoglycaemia can developed within some minutes.
- Injection of a too high dose of insulin or intake of too much of an oral drug
- Patient forgot to eat
- Increased activity without additional intake of carbohydrates
- High consumption of alcohol
The symptoms are different, depending on how fast or how low sugar levels fall down
- Increased frequency of the heart
- Cold sweat
- Low concentration level, dizziness
- Balance disorders
- Labile mood, aggression,huffiness
It is important to act quickly to supply the patient with sugar, first 1-2 quick-acting bread units, then to control blood glucose level and maybe to continue to supply more sugar to the patient. To make blood sugar levels increase quickly it is important to use quick-acting carbohydrates.
To avoid repeated decrease of the blood glucose level the patient should eat at the end one or two longer-acting bread units, e.g. yoghurt or bread. But be careful not to eat uncontrolled or enormous high amounts of carbohydrates to avoid extreme high blood glucose levels afterwards.
If a diabetic becomes unconscious due to hypoglycaemia he needs help from another person.
An injection of Glukagone is needed – into the skin or a muscle. Helping persons should not be shy – it is better to do it wrongly than to do nothing!